EconPapers    
Economics at your fingertips  
 

Optimal monetary policy with the cost channel and monopolistically-competitive banks

Salem Abo-Zaid ()

Journal of Macroeconomics, 2015, vol. 45, issue C, 284-299

Abstract: This paper studies the optimal nominal policy interest rate in a model with the cost channel and imperfect competition in the banking sector. Due to this market power, the interest rate on deposits is relatively low; in particular it is lower than the policy interest rate. This, in turn, leads to a suboptimal level of deposits and, as a result, to a low level of intermediation. Deviations from the Friedman Rule are optimal in this setup regardless of the assumption about price rigidity; since households can hold their assets in the form of cash or deposits, taxing money, which is an imperfect substitute for deposits, is optimal in order to increase the level of deposits and encourage intermediation. The main results of the paper are robust to the introduction of market power in the loan market as well as stickiness in both the deposit and the loan markets.

Keywords: Friedman Rule; Imperfectly-competitive banking sector; Nominal deposit interest rate; Nominal policy interest rate; Working capital; Money in the utility (search for similar items in EconPapers)
JEL-codes: E31 E32 E41 E43 E52 E58 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0164070415000671
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jmacro:v:45:y:2015:i:c:p:284-299

Access Statistics for this article

Journal of Macroeconomics is currently edited by Douglas McMillin and Theodore Palivos

More articles in Journal of Macroeconomics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-04-29
Handle: RePEc:eee:jmacro:v:45:y:2015:i:c:p:284-299